Wednesday, February 8, 2012

Breaking up with MTX

So, methotrexate and I broke up last week. During the past two-to-three weeks I've been having a major flare of skin and joint involvement and my rheumy and I decided we needed a different strategy. Of course, my labs are still somewhat (totally?) incoherent, so the strategy is "dampen the inflammation with low-dose prednisone and NSAIDs and see what develops." So no more needles (for now), no more weekend-long MTX hangovers, no more collapsing into bed at 7pm, and no more disgusting cherry cough syrup (to fight MTX brain fog). I feel like a human being again. A human being whose feet and hands have returned almost to their normal size. Of course that's probably just the prednisone talking, but I'm so excited to feel like myself again that I'm willing to take whatever I can get.

I know all about the downsides of long-term use of corticosteroids—osteoporosis, elevated blood sugar and diabetes, glaucoma, etc—so I'm hoping we can find a better [biologic?] solution for my situation. In the meantime, though, I'm beginning to find my way into a quality-of-life balance.  Sure, the MTX might be safer in the long run, but what good is it if the side effects are totally disabling and it's only partially controlling my disease? Is it better to be on MTX and be unable to exercise due to fatigue than to be on prednisone and have the energy for moderate physical activities? Which is better or worse for my heart, my lungs, my brain, my soul?

I've always been a planner—I like to joke that I have a back-up plan and a back-up-back-up plan for my Plan B—but sometimes I simply have to ask myself "what do I need to function (and even enjoy myself) right now?" Because right now is the only guarantee. I gave MTX 4 months of my life and I'll never get them back. It was worth the gamble, since it could have been a miracle drug for me, but it wasn't. Next!

1 comment:

  1. I had a bad situation with MTX and have been off for about a year now. I got MTX lung. I had a hard time breathing, a bit scarey. I hope you find a better solution.

    ReplyDelete